Alert archive / Montana / Flash Flood Warnings in 2011
Flash Flood Warning 13, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at Jun 25, 2011, 1:06 AM MDT for Custer County, Montana. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2011, 1:06 AM MDT (07:06 UTC)
- Expired
- Jun 25, 2011, 2:42 AM MDT
- In force
- 96 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Custer County, MT
The radar
The Glasgow radar (KGGW), 189 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 7.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2443 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
516
WGUS55 KBYZ 250706
FFWBYZ
MTC017-251000-
/O.NEW.KBYZ.FF.W.0013.110625T0706Z-110625T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
106 AM MDT SAT JUN 25 2011
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN CUSTER COUNTY IN SOUTHEAST MONTANA...
THIS INCLUDES THE CITY OF MILES CITY...
* UNTIL 400 AM MDT
* AT 1256 AM MDT...TRAINED WEATHER SPOTTERS REPORTED THAT HEAVY RAIN
WAS CAUSING FLOODING OF SMALL CREEKS. SPOTTERS REPORTED RAINFALL
AMOUNTS OF 1 TO 2 INCHES FROM THUNDERSTORMS ALONG A LINE FROM 22
MILES NORTHEAST OF MILES CITY TO MILES CITY TO 24 MILES SOUTHWEST
OF MILES CITY...MOVING EAST AT 15 MPH.
* FLASH FLOODING WILL AFFECT HIGHWAY 12 AND INTERSTATE 94 IN CUSTER
COUNTY AS WELL AS AREA STREAMS AND CREEKS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PARAGON...HORTON...MURN AND ULMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BILLINGS.
&&
LAT...LON 4684 10562 4676 10561 4674 10556 4667 10556
4666 10549 4661 10548 4658 10543 4657 10527
4654 10523 4630 10575 4622 10615 4686 10610
4687 10606
$$1 follow-up statement
729
WGUS75 KBYZ 250842
FFSBYZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
242 AM MDT SAT JUN 25 2011
MTC017-250851-
/O.CAN.KBYZ.FF.W.0013.000000T0000Z-110625T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CUSTER MT-
242 AM MDT SAT JUN 25 2011
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN CUSTER
COUNTY...
HEAVY RAIN HAS MOVED OUT OF NORTHWESTERN CUSTER COUNTY AND LAW
ENFORCEMENT REPORTED THAT THERE WERE NO REPORTS OF FLASH FLOODING.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
LAT...LON 4684 10562 4676 10561 4674 10556 4667 10556
4666 10549 4661 10548 4658 10543 4657 10527
4654 10523 4630 10575 4622 10615 4686 10610
4687 10606
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 9:46 PM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 24, 9:46 PM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
946 PM MDT FRI JUN 24 2011
.SHORT TERM...VALID FOR SAT AND SUN...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE REGION
TONIGHT. WILL CONTINUE THE SCATTERED POPS FOR MOST AREAS BUT DID
RAISE THEM A BIT JUST EAST OF BILLINGS THROUGH MILES CITY WITH
THE STORM THAT JUST MOVED THROUGH BILLINGS AROUND 9 PM. OTHER
THAN THAT...NO OTHER CHANGES MADE. SOLUM
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
MEDIUM AND LONG RANGE MODELS REMAIN IN GOOD AGREEMENT AND HAVE
MADE ONLY MINOR ADJUSTMENTS TO THE EXTENDED FORECAST.
UPPER TROUGH MOVING EAST OF THE AREA ON MONDAY WITH A RIDGE OF
HIGH PRESSURE BUILDING INTO THE AREA MONDAY NIGHT. THE RIDGE WILL
DOMINATE THE WEATHER THROUGH MID WEEK WITH TEMPERATURES CLIMBING
TO WELL ABOVE NORMAL BY WEDNESDAY. MODELS PROGGING +30C AIR OVER
THE FORECAST AREA WHICH WILL BRING AFTERNOON TEMPERATURES INTO
THE MID TO UPPER 90S. UNSETTLED WEATHER RETURNING ON THURSDAY AS
A TROUGH OF LOW PRESSURE MOVES IN FROM THE WEST COAST. GFS AND
ECMWF ARE SHOWING DIFFERENCES IN TIMING OF A STRONG COLD FRONT TO
MOVE THROUGH THE AREA ON THURSDAY WITH THE UPPER TROUGH. ECMWF
BRINGS THE FRONT THROUGH DURING THE MORNING WHERE AS THE GFS IS
MUCH SLOWER AND BRINGS IT THROUGH OVERNIGHT. WILL SIDE WITH THE
SLOWER GFS SOLUTION AND HAVE RAISED HIGH TEMPERATURES THURSDAY
INTO THE MID TO UPPER 80S. RICHMOND
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION TONIGHT. LOCALIZED MVFR AND IFR CONDITIONS ALONG WITH
MOUNTAIN OBSCURATIONS WILL BE POSSIBLE. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 052/072 051/072 050/075 053/086 058/092 062/085 054/078
42/T 22/T 21/B 11/B 12/T 22/T 22/T
LVM 043/070 041/069 040/073 043/083 049/086 051/081 047/074
42/T 42/T 21/B 11/B 23/T 22/T 22/T
HDN 052/076 053/075 052/078 053/088 056/096 061/089 053/080
62/T 33/T 21/B 11/B 11/B 22/T 22/T
MLS 054/073 055/072 053/075 053/086 059/095 064/088 055/079
62/T 33/T 21/B 11/B 11/B 22/T 22/T
4BQ 055/078 055/074 053/076 053/086 057/096 064/085 054/080
42/T 43/T 31/B 01/B 11/U 22/T 22/T
BHK 053/074 055/071 052/074 056/083 057/092 064/083 054/078
43/T 44/T 32/T 11/B 11/B 22/T 22/T
SHR 050/075 050/072 049/073 049/084 053/093 059/084 051/078
42/T 33/T 31/B 11/U 11/U 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 24, 5:48 PM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 548 PM MDT FRI JUN 24 2011 MTZ028>042-056>058-063>068-WYZ098-099-260000- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 548 PM MDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. SOME THUNDERSTORMS MAY CONTAIN BRIEF HEAVY RAIN AND SMALL HAIL. IN ADDITION... FLOODING AND HIGH WATER DUE TO SNOW MELT WILL OCCUR ON AREA RIVERS THROUGH TONIGHT. MULTIPLE WARNINGS HAVE BEEN ISSUED ACROSS THE REGION FOR CURRENT AND EXPECTED RIVER FLOODING. PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE WATER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK ALONG AREA RIVERS. TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HOOLEY
In the hours before
Special weather statement, Jun 24, 9:32 PM MDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 932 PM MDT FRI JUN 24 2011 MTZ035-057-250430- NORTHERN BIG HORN MT-YELLOWSTONE MT- 932 PM MDT FRI JUN 24 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN AND SOUTHERN YELLOWSTONE COUNTIES UNTIL 1030 PM MDT... AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF HUNTLEY...OR 14 MILES EAST OF BILLINGS...MOVING EAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... BALLANTINE AND WORDEN AROUND 940 PM MDT. CORINTH AROUND 950 PM MDT. LAT...LON 4623 10756 4563 10743 4560 10854 4590 10862 TIME...MOT...LOC 0332Z 249DEG 29KT 4583 10817
Local storm report, Jun 24, 9:43 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
943 PM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 4 NE LAUREL 45.73N 108.72W
06/24/2011 E0.88 INCH YELLOWSTONE MT TRAINED SPOTTER
&&
VICKIESLocal storm report, Jun 24, 10:08 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1008 PM MDT FRI JUN 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 7 NNE OTTER 45.30N 106.16W
06/24/2011 M61 MPH POWDER RIVER MT MESONET
FORT HOWES RAWS
&&
SOLUMSpecial weather statement, Jun 24, 10:31 PM MDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1031 PM MDT FRI JUN 24 2011
MTZ057-250530-
NORTHERN BIG HORN MT-
1031 PM MDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BIG HORN COUNTY UNTIL
1130 PM MDT...
AT 1028 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES WEST OF HARDIN...MOVING EAST AT 30
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.
THIS STORM WILL BE NEAR...
HARDIN AROUND 1045 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4596 10741 4596 10722 4572 10705 4563 10807
4578 10807 4579 10805 4587 10805 4603 10742
TIME...MOT...LOC 0431Z 250DEG 27KT 4579 10780Special weather statement, Jun 24, 11:37 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1137 PM MDT FRI JUN 24 2011
MTZ030-031-250630-
NORTHERN ROSEBUD MT-TREASURE MT-
1137 PM MDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEBUD AND EASTERN
TREASURE COUNTIES UNTIL 1230 AM MDT...
AT 1133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORMS 12 MILES WEST OF FORSYTH...MOVING EAST AT 25
MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
FORSYTH AROUND MIDNIGHT MDT.
CARTERSVILLE AROUND 1220 AM MDT.
ROSEBUD AROUND 1225 AM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4635 10615 4614 10615 4602 10712 4637 10721
4662 10630
TIME...MOT...LOC 0537Z 256DEG 23KT 4628 10689Special weather statement, Jun 25, 12:14 AM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1214 AM MDT SAT JUN 25 2011
MTZ031-032-250715-
CUSTER MT-NORTHERN ROSEBUD MT-
1214 AM MDT SAT JUN 25 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEBUD AND
NORTHWESTERN CUSTER COUNTIES UNTIL 115 AM MDT...
AT 1210 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS OVER NORTHERN ROSEBUD AND NORTHWESTERN CUSTER
COUNTIES. THUNDERSTORMS ARE MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4684 10581 4684 10562 4676 10561 4674 10556
4667 10556 4666 10549 4658 10543 4657 10525
4654 10521 4640 10520 4601 10569 4602 10694
4641 10652 4686 10620 4687 10583
TIME...MOT...LOC 0612Z 272DEG 24KT 4682 10608 4640 10635
4607 10672The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:41 PM MDT | Severe Thunderstorm Warning | BYZ | Carbon, Stillwater, Sweet Grass | 45 min |
| Jun 24, 8:25 PM MDT | Special Weather Statement | BYZ | Stillwater | 65 min |
| Jun 24, 9:32 PM MDT | Special Weather Statement | BYZ | Yellowstone | 58 min |
| Jun 24, 10:31 PM MDT | Special Weather Statement | BYZ | Big Horn | 59 min |
| Jun 24, 11:37 PM MDT | Special Weather Statement | BYZ | Rosebud | 53 min |
| Jun 25, 12:14 AM MDT | Special Weather Statement | BYZ | Custer, Rosebud | 61 min |
| Jun 25, 3:05 AM MDT | Special Weather Statement | BYZ | Treasure | 55 min |
| Jun 25, 3:55 AM MDT | Special Weather Statement | BYZ | Treasure | 65 min |
Nearby
Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.